Drug Allergy is a common adverse reaction to medication. A same medication may not cause any reaction to a person, yet may cause unforeseen allergic reactions to another person. An allergic reaction occurs when the body’s immune system mistaken a harmless substance as an allergen, in the case of a medication, triggering a cascade of allergic events.
What are the Common Medications that can produce Allergic Reactions?
- Antibiotics, such as penicillin
- Non-steroidal anti-inflammatory drugs (NSAIDS), Aspirin
- Anti-epileptic medication
- Chemotherapy medication
What are the Symptoms of Drug Allergy?
Drug Allergy manifestations differ individually, with a wide-spectrum of symptoms such as
- Skin itch
- Rashes, such as hives
- Respiratory symptoms such as breathing difficulty, wheezing, runny nose
- Facial swelling
- In severe end spectrum of drug allergy, one can potentially develop anaphylaxis that if not being reversed and treated on time, can lead to death. You should seek immediate medical attention if you suspect of having anaphylaxis.
You may develop various different adverse reactions to medications that can range from stomach upset from aspirin, to diarrhea caused by antibiotics. Some people who are taking certain blood pressure medication such as ACE-I (Angiotensin Converting Enzyme Inhibitors), can develop cough, facial and tongue swelling.
What do I expect when I consult my doctor for Drug Allergy?
A drug history and a history of relevant symptoms are important. It would be useful to obtain the timeline relation between the start of culprit of medication and the onset of the symptoms. Often, you may be taking multiple drugs concurrently. Your doctor will work with you to produce a drug chart to see the correlation of the drugs and the allergic symptoms.
Allergy testing such skin prick tests, blood tests, or even oral challenge test may be offered to certain suitable patients. Your doctor may work together with immunologist or allergist to further evaluate your Drug Allergy.
What are the Treatment and Management of Drug Allergies?
When drug allergic reactions occur, the offending drug should be stopped. Your doctor is likely to prescribe you antihistamine, corticosteroid or even epinephrine during serious allergic reactions.
In circumstances where there is no other alternative medication available, and the allergic medication is essential, you may be offered a desensitization procedure. Your doctor will gradually introduce the medication in small doses and monitor closely for any adverse reactions to achieve the maximum possible dose that you can tolerate and simultaneously aiming to achieve a therapeutic dose.
Although Drug Allergies can be unforeseen, especially when a person is taking a new medication, it is important to keep your doctors, dentists and pharmacists up to date on any known drug allergies. One should always be constantly vigilant on the symptoms and red flags of Drug Allergies. When in doubt, speak to your doctors.